Alert archive / Massachusetts / River Flood Warnings in 2019

River Flood Warning 23, NWS Boston/Norton, MA

April 27, 2019Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this river flood warning at Apr 27, 2019, 3:35 AM EDT for Middlesex County, Massachusetts. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2019, 3:35 AM EDT (07:35 UTC)
Expired
Apr 28, 2019, 7:30 PM EDT
In force
40 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Middlesex County, MA

The radar

The Boston radar (KBOX), 63 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sudbury River at Saxonville (SAXM3). The gauge peaked at 10.28 ft at Apr 27, 2019, 11:00 AM EDT.

actionminormoderatemajor8101204/2704/2804/29
Action stage
8.5 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01098530, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Apr 26, 8:51 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Apr 26, 8:51 PM EDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
851 PM EDT Fri Apr 26 2019

.SYNOPSIS...
A cold front will sweep the region tonight with widespread rain
and embedded heavy showers and thunderstorms. The front departs
early Saturday morning followed by drier and cooler air across
the region on gusty west winds. Low pressure tracks near the
south coast Sunday bringing a period of rain to the region. High
pressure provides a brief period of dry weather Monday before
yet another area of low pressure brings the threat of rain
Monday night into Tuesday. Dry weather may return the middle of
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

Latest mesoanalysis showed effective bulk shear diminishing
across southern New England. Observed a corresponding decrease
in lightning as well. There is not much instability left to work
with, and mid level lapse rates are barely moist adiabatic.
Still a risk of a thunderstorm or two overnight as a triple-
point low traverses our region, which could provide enough
convergence to trigger them.

Main changes this evening were to attempt to time out the
showers as well as we can. Adjusted temperatures and dew points
to reflect observed trends. Winds will be tricky, and highly
dependent upon the exact track of the triple-point low. Still
thinking winds turn west by late tonight as this low moves
farther offshore.

Previous Discussion...

Main, sub-990 mb occluded low tracks gradually NE of
the Great Lakes Region. Associated warm front expected to be
draped across SNE at 00Z, lifting northward during the evening.
Meanwhile, triple-point low and attendant cold front expected to
track across SNE during the overnight. Along and ahead of the
cold front, there will be a plume of deep-layer subtropical
moisture, with precipitable water around 1.5 inch. Thus we will
have sufficient forcing for widespread showers with embedded
thunderstorms.

As the warm front lifts north and prior to the secondary low
passage, low level warm, moist conditions are expected to erode
the low level inversion to some degree. Looking at NAM
soundings, prior to that erosion we may have a window of robust
elevated instability. In any thunderstorms thru this evening, we
may see some gusts 30-40 mph. There is also a risk for a few
rotating storms, with strong 0-1 km helicity.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold front and associated showers exit the region roughly 2 AM
to 8 AM west to east. Then mid level dry slot and post frontal
airmass overspreads the region. There may be some partial
clearing during the morning, however clouds likely fill back in
given cold pool aloft combined with cyclonic flow continuing.
Can't rule out a few brief showers given this setup but by no
means a washout Saturday afternoon as most places remain dry.
Mild start to the day which will help highs reach to 55-60, with
upper 40s to lower 50s in the high terrain. However turning
cooler in the afternoon as cold pool (- 22C at 500 mb) aloft
drifts overhead. In fact sufficient cooling that any isolated
showers late in the day could be mixed with snow showers across
the high terrain as 850 mb temps fall to about -4C and 925 mb
-1C! Dry and cool Saturday night with short wave ridging
advecting across the region. Gusty NW winds diminish overnight.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Highlights ...

* Active weather pattern with chance of rain every other day
* Temperatures at or lower than normal

Synoptic Overview ...

Energetic northern stream jet results in an active weather pattern
for southern New England with the threat of rain just about every
other day (Sunday, then Monday night/Tuesday MA, and again
Wednesday or Thursday) this forecast period. Given amplitude of
northern stream, temperatures will be running at or lower than
normal much of this time period.

Timing the precipitation will be tricky, and subject to some
changes. Right now, thinking increasing risk for rain from west
to east during the day Sunday. Brunt of this rainfall should be
Sunday afternoon for most, then tapering off from west to east
Sunday evening. High pressure nosing down from Canada should
keep most of Monday dry, before the next batch of rain arrives
late Monday into Monday night. A little drier Tuesday, but not
confident enough to keep some light rain out of the forecast.
More widespread rainfall possible sometime Wednesday into
Thursday as a low pressure passes by to our south.

Friday is a bit of a balancing act. High pressure trying to
nose south. This may be enough to push a front far enough away
from our region to result in dry weather. Kept a mention of
showers in the forecast for now.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/ ... Moderate confidence.

Tonight...IFR/LIFR CIGs and VSBYs with widespread SHRA, chance
+TSRA through roughly 27/08Z, improving thereafter.
Accompanying S winds gusting around 30 kts for the immediate
S/SE coast and higher terrain. LLWS threats with around 45 to 55
kts 2 kft agl. Conditions improving after 8Z towards VFR as
winds shift W, becoming blustery.

Saturday...Becoming VFR from W to E in the morning. Gusty SW to
W winds.

KBOS Terminal...
IFR/LIFR with reduced CIGs and VSBYs. Chance for TSRA,
especially through 03Z. Blustery S winds and potential LLWS
threats 27/03-07Z. Winds become SW then W for Sat AM with
precip ending and CIGs improving.

KBDL Terminal...
IFR conditions linger in evening with SHRA. Then after 06Z
winds becoming W and CIGs rising to MVFR overnight and precip
ending.

Outlook /Saturday Night through Wednesday/...

Saturday Night: VFR. Windy with local gusts up to 30 kt.

Sunday: VFR. Breezy. SHRA likely.

Sunday Night: VFR. Breezy.

Monday: VFR. Breezy. Chance RA.

Monday Night: Mainly VFR, with areas MVFR possible. Breezy. RA
likely.

Tuesday: Mainly VFR, with local IFR possible. Breezy. Chance
RA.

Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance RA.

Wednesday: Mainly VFR, with areas IFR possible. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Gale Warnings issued for most waters. Strong low level jet will
result in south to southeast winds up to 40 kt. Small Craft
Advisories continue for Boston Harbor, Narragansett Bay and
Massachusetts Bay, which are a little more protected.

Outlook /Saturday Night through Wednesday/...

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

Sunday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Local rough seas.

Monday: Winds less than 25 kt. Local rough seas.

Monday Night: Winds less than 25 kt. Rain likely.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 8 AM EDT Saturday for ANZ231-232-250-254.
     Gale Warning until 5 AM EDT Saturday for ANZ233>235-237.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ230-236.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ251.
     Gale Warning until 6 PM EDT Saturday for ANZ255-256.

&&

SYNOPSIS...Belk/NMB
NEAR TERM...Belk/NMB
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMB
Hazardous weather outlook, Apr 26, 9:44 PM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
944 PM EDT Fri Apr 26 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-280145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
944 PM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Bands of heavy rain with possibly embedded thunder may result in
isolated rainfall amounts of up to 2 inches overnight. This may be
sufficient for minor poor drainage flooding, especially in urban
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ255-256-280145-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
944 PM EDT Fri Apr 26 2019

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-250-254-280145-
Cape Cod Bay-Nantucket Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
944 PM EDT Fri Apr 26 2019

...GALE WARNING IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-251-280145-
Boston Harbor-Narragansett Bay-Massachusetts Bay and Ipswich Bay-
944 PM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>235-237-280145-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
944 PM EDT Fri Apr 26 2019

...GALE WARNING IN EFFECT UNTIL 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:15 AM EDTGale WarningBOX15 hr
Apr 27, 5:54 AM EDTAreal Flood WarningBOXWorcester6 hr
Apr 27, 3:30 PM EDTGale WarningBOX4 hr
Apr 27, 6:11 PM EDTRiver Flood WarningBOXHampden44 hr
Apr 27, 3:35 AM EDTRiver Flood WarningBOXKent, Providence49 hr
Apr 27, 5:26 AM EDTRiver Flood WarningBOXWashington40 hr
Apr 27, 5:26 AM EDTRiver Flood WarningBOXWashington30 hr
Apr 27, 7:32 AM EDTAreal Flood WarningBOX3 hr

Nearby

River Flood Warnings in Massachusetts, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.